It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Back Problems Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-01-2013, 03:03 PM   #1
Newbie
(male)
 
Join Date: Feb 2013
Location: Chard
Posts: 4
airefc HB User
Phantom Nerve Pain

Hi this is my first post here.
I have phantom nerve pain/numbness in my middle fingers and toes on both hands and feet.
In 2005 I had lots of diagnostic facet joint injections in different areas for back pain I was having(the original back pain and the reason I first went to see a specialist has long since gone away). Most of the injections were fine, they didnt have any effect but didnt hurt at all. However two injections in the facet joints right at the bottom of my back have caused this phantom nerve pain which I still have to this day. If I exercise it pulses and twitches/crawls in my fingers and in the back of my legs. Its just a very uncomfortable feeling that is always there and sometimes feels like chillblaines.

My fingers get quite painful as I am always cracking them to relieve this nerve pain/numbness.

I find it hard to explain to any specialist I have seen and so far they havent come up with any reasons why the injections caused this. The only thing I can think of is the solution or the needle has damaged small nerve endings on both sides?
I didnt have any nerve pain before I went in for the specific injections but came out with this weird pain ever since.
thanks for any help or advice

Last edited by airefc; 02-01-2013 at 03:12 PM.

 
Old 02-01-2013, 03:21 PM   #2
Senior Veteran
(female)
 
Join Date: Nov 2010
Location: USA
Posts: 6,375
teteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB User
Re: Phantom Nerve Pain

Welcome to the board.

I'm wondering if a specialist diagnosed you with "phantom nerve pain" or if this is what you are calling it?

It doesn't make any sense that this would be coming from your lower spine if you are having symptoms in your hands. It is the cervical spinal nerves that innervate the hands and arms. Lumbar nerves innervate the lower limbs, but if there is a spinal cord compression it can cause symptoms in both arms and legs.

But I gather your original back problem was in the lumbar region? What type of specialist gave you the facet joint injections?

 
Sponsors Lightbulb
   
Old 02-02-2013, 06:48 AM   #3
Newbie
(male)
 
Join Date: Feb 2013
Location: Chard
Posts: 4
airefc HB User
Re: Phantom Nerve Pain

Thanks for the welcome and the reply.

It is just a word I used to try and describe the feeling in my fingers and toes.

It doesnt make any sense to me either or any specialist I have seen why I am getting this pain.

The original back problem was a disc bulge that presented pain on the left side that showed on a scan but for some reason I was also given many diagnostic facet injections and also si joint. Possibly as the specialist was not sure if this was the root of the problem although on reflection it was.

The original pain went away naturally and I am left with pain sensations in my fingers and toes from the two specific injections. As said the other injections were fine (s.i joint, facet injections further up my back etc) just the two very bottom lumbar facet joint injections caused this.

The left side was injected first and that caused the sensations on only the left. Then at a different point in time at a different hospital the right was wrongly injected (due to a mix up in communications) causing the exact same sensations on the right.

The specialist was an orthopedic surgeon at first and then a radiologist second time.

 
Old 02-02-2013, 07:52 AM   #4
Senior Veteran
(female)
 
Join Date: Nov 2010
Location: USA
Posts: 6,375
teteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB User
Re: Phantom Nerve Pain

I guess if no physician can figure this out and things are not getting any worse, the best you can do is live with it and wait for it to eventually go away. Otherwise you could go to a neurologist and have an EMG/nerve conduction study to see if there is any nerve damage...but that would simply tell you if you do or don't, not what caused it or what to do about it!

I just reread your post. I missed that these injections were given in 2005. I guess I wouldn't be holding my breath for any spontaneous regeneration at this point.

Have you tried acupuncture?

 
Old 02-02-2013, 12:44 PM   #5
Facilitator
(female)
 
Join Date: Oct 2012
Location: USA
Posts: 2,512
gmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB User
Re: Phantom Nerve Pain

Dear airefc, Do you think thats its a possibility that these nerve roots have become compressed somehow & could it be coincidental that the symptoms coincide with the timing of the injections ?& have you had a recent cervical & lumbar MRI & EMG/nerve conduction study because if not I dont think that the drs are trying hard enough to diagnose you. What kind of dr are you seeing curremtly?

 
Old 02-03-2013, 08:07 AM   #6
Newbie
(male)
 
Join Date: Feb 2013
Location: Chard
Posts: 4
airefc HB User
Re: Phantom Nerve Pain

Thanks for the replys teteri66 and gmak

I dont think I have ever had a nerve conduciton test but I have had plenty of mris and ct scans including with the radioactive fluid that doesnt explain the pain I have. I have also tried acupuncture and see the chiropractor(although it feels nerve related not joint related)

Today I woke up with the feeling in my fingers and toes with the pain in fingers especially uncomfortable. I also went for a small walk and had the same feeling to a lesser extent behind my knees and in the back of my legs. Its not agony its just a really really uncomfortable feeling. Some days it also gets me very anxious and depressed.

The pain isnt coincidental as I literally went in with no nerve pain and came out with the nerve pain on both occasions. I obviously expected it to go away after a few days or weeks after the procedures but it never has.

Could the steroid/anesthetic or whatever was used got into the sciatic nerve and damaged nerves? Or the needle itself gone into the small nerves and they just havent healed.

Im currently only seeing my gp. The specialist who did the injections had a few follow up appointments and then discharged me but that was after having a mri and ct scan to try to explain the problem.

Its like its made the nerves hyperactive with the twitching/pulsing after activity and the constant urge to crack my fingers and lesser extent knees and ankles.

Last edited by airefc; 02-03-2013 at 08:11 AM.

 
Old 02-03-2013, 11:01 AM   #7
Senior Veteran
(female)
 
Join Date: Nov 2010
Location: USA
Posts: 6,375
teteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB User
Re: Phantom Nerve Pain

The medication is routinely used to "bathe" the nerves and surrounding tissue, so unless there was something very unique about your experience, I think it is highly unlikely that the medication is to blame.

The needle could strike a nerve -- it is technically possible, but it would not explain the pain in your fingers...unless they were injecting cervical facet joints...in which case it would not be affecting your legs or feet. And it would be exceedingly rare to have permanent damage for this type of nerve injury.
If you are really interested in tracking this down, I would suggest you make an appointment with a neurologist. He/she may want to run a nerve conduction test to try to identify which nerves are causing the problem.

 
Old 02-04-2013, 10:47 AM   #8
Newbie
(male)
 
Join Date: Feb 2013
Location: Chard
Posts: 4
airefc HB User
Re: Phantom Nerve Pain

Thanks again teteri66 for your helpful reply

The only other thing the specialist did mention was the injections go through a small ring of nerves to get to the joint. Maybe this is the issue?

I might take that advice in the future and see a neurologist and have a nerve conduction test.

I did see a rhuematologist a few years ago who did mention "freezing the nerves" in the area where I had the injections. Could this be a possible temporary solution or could this just make it worse? I have also tried taking Amitriptyline.
thanks again for your helpful responses
al

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is Off
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Ibuprofen
Lyrica
Morphine
Neurontin
Oxycontin
  Percocet
Soma Tylenol
Valium
Vicodin




TOP THANKED CONTRIBUTORS



teteri66 (1109), gmak (129), SweetPeainSF (78), maltluver (71), twohands (64), pebblebeach3 (63), cheryl1213 (51), Moldova (46), ibake&pray (41), workinmom572 (40)

Site Wide Totals

teteri66 (1166), MSJayhawk (999), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (667), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 08:10 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!